Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 28, NWS Green Bay, WI

May 19, 2022Menominee County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 19, 2022, 6:56 PM CDT for Menominee County, Shawano County, Wisconsin. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 6:56 PM CDT (23:56 UTC)
Expired
May 19, 2022, 7:30 PM CDT
In force
34 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 86 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:57 PM CDTTSTM WND DMGBirnamwood, WIA TREE DOWN ALONG WITH POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WUUS53 KGRB 192356
SVRGRB
WIC078-115-200030-
/O.NEW.KGRB.SV.W.0028.220519T2356Z-220520T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
656 PM CDT Thu May 19 2022

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southwestern Menominee County in northeastern Wisconsin...
  Western Shawano County in northeastern Wisconsin...

* Until 730 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located 7 miles north of
  Wittenberg, or 14 miles south of Antigo, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Neopit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4488 8922 4503 8922 4503 8899 4504 8898
      4503 8866 4480 8866
TIME...MOT...LOC 2356Z 273DEG 37KT 4493 8921 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kotenberg
3 follow-up statements
757 
WWUS53 KGRB 200006
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
706 PM CDT Thu May 19 2022

WIC078-115-200030-
/O.CON.KGRB.SV.W.0028.000000T0000Z-220520T0030Z/
Menominee WI-Shawano WI-
706 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN MENOMINEE AND WESTERN SHAWANO COUNTIES...

At 706 PM CDT, a severe thunderstorm was located 8 miles northeast of
Wittenberg, or 15 miles south of Antigo, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Neopit, Red River, Gresham, Mattoon, Bowler, Shepley, Lyndhurst,
Middle Village and Zoar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4487 8917 4503 8905 4503 8899 4504 8898
      4503 8866 4480 8866
TIME...MOT...LOC 0006Z 273DEG 37KT 4492 8906 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kotenberg
679 
WWUS53 KGRB 200014
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
714 PM CDT Thu May 19 2022

WIC078-115-200030-
/O.CON.KGRB.SV.W.0028.000000T0000Z-220520T0030Z/
Menominee WI-Shawano WI-
714 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN MENOMINEE AND WESTERN SHAWANO COUNTIES...

At 714 PM CDT, a severe thunderstorm was located near Neopit, or 18
miles northwest of Shawano, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Neopit, Red River, Gresham, Bowler, Lyndhurst, Middle Village and
Zoar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4485 8905 4504 8897 4503 8866 4480 8866
TIME...MOT...LOC 0014Z 272DEG 42KT 4492 8891 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kotenberg
909 
WWUS53 KGRB 200024
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
724 PM CDT Thu May 19 2022

WIC078-115-200034-
/O.EXP.KGRB.SV.W.0028.000000T0000Z-220520T0030Z/
Menominee WI-Shawano WI-
724 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MENOMINEE AND
WESTERN SHAWANO COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4485 8905 4504 8897 4503 8866 4480 8866
TIME...MOT...LOC 0024Z 273DEG 37KT 4491 8876 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:41 PM CDT, 15 minutes earlier.

Area forecast discussion, May 19, 6:41 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
641 PM CDT Thu May 19 2022

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 321 PM CDT Thu May 19 2022

Main focus is on thunderstorm potential over the next 18 to 24
hours or so. As mentioned in previous discussions, a warm front
has tried to move north across WI, but has struggled to move much
today, leading to lower confidence in severe storms. A cold front
is expected to move through after midnight into Friday morning,
which could also bring rain and thunderstorms.

Late afternoon and evening...Watching observations from the past
few hours it is evident the surface warm front is hung up across
northern Illinois and extends west into northeast Iowa and
southern Minnesota. As a result, moisture has not surged into WI
as expected with dew points in the 40s and low 50s, and virtually
no instability has developed. A few thunderstorms have developed
across western WI but the lightning activity diminishes by the
time it reaches central WI, resulting in just showers moving into
central WI as of 3:00 PM. Probability guidance (Warn on Forecast
System particularly) shows very low probability of greater than
50dBZ radar returns through 00Z. With the warm front situated
well to the south along with the temperature, moisture, and
instability gradient, think this area across southern MN and
northern Iowa has a much better chance of severe storms, as also
noted by SPC, which doesn't leave much left for central and north
WI through much of the afternoon and evening. Maintained PoPs as
showers are possible along with a few thunderstorms. Cannot rule
out some hail or perhaps gusty winds, especially across central WI
if activity to the west manages to maintain itself and clip
central WI.

Overnight...The next feature will be the surface cold front which
is progged to sweep across the state overnight. Development of
thunderstorms across central and northeast WI looks a little
better during this time period, but confidence is still low.
Instability may be able to increase late this evening and tonight
up to 1000 to 1500 J/kg with 0-6km shear close to 60 kts. This
leads to a better chance for thunderstorms and possibly severe
storms, with large hail and damaging winds the main threat. May
need to watch for flooding potential if any showers or storms
train over the same area, but given pwats are still in check heavy
rain potential is also lower. Lows tonight will range from the
50s to low 60s.

Friday...Lingering activity is possibly throughout the morning,
particularly across eastern WI. With some instability still around
cannot rule out some thunderstorms as well. Any precip should
clear out by early afternoon, with some clearing of clouds across
central WI during the late afternoon. Highs will be in the upper
60s to low 70s.

.LONG TERM...Friday Night Through Thursday
Issued at 321 PM CDT Thu May 19 2022

The main highlights from this forecast period are the chances for
precipitation throughout the weekend paired with below normal
temperatures.

Friday night through Sunday...The cold front that brought showers
and thunderstorms to the region earlier on Friday will slide
southeast of the region into Friday evening. While cooler and quiet
conditions are anticipated for the rest of Friday night, models
indicate a secondary weak cold front moving southeast across the
state from northwest WI to southeast WI by Saturday morning. Despite
weak forcing, there may be enough to generate a few light showers in
northwest and north-central WI into the evening. For Saturday,
precipitation from the nearly stalled cold front to the southeast of
WI will attempt to spread northwest towards the forecast area due to
some influence from the RRQ of the upper-level jet and mid-level f-
gen. There is still some uncertainty with the precipitation coverage
across the forecast area, however, the best chance for precipitation
will be across east-central WI. Although the better instability and
mid-level lapse rates will be to the south of the forecast area
Saturday afternoon, cannot rule out the small chance for a few non-
severe thunderstorms in east-central WI. Low to mid-level moisture
will linger over the forecast area Saturday night into early Sunday
and combine with energy from a mid-level shortwave and upper-level
trough sweeping across the region, to produce additional scattered
showers. High pressure will then build into the region throughout
the remainder of Sunday and into Sunday night. High temperatures for
Saturday and Sunday will be below normal with readings mainly
ranging from the low 50s to low 60s.

Rest of the extended...Dry conditions are anticipated for Monday as
high pressure remains over the forecast area. However, there is
potential for frost to develop, mainly across the Northwoods, into
early Monday morning with morning low temperatures falling to the
middle 30s. Models diverge from one another beyond Monday and
struggle with the evolution of the next shortwave/trough that may
bring precipitation to the region sometime Tuesday or Wednesday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 641 PM CDT Thu May 19 2022

A warm front lifting north toward the area will lead to a
widespread area of showers and thunderstorms this evening. As the
low pressure system approaches overnight, expect another round of
showers and isolated thunderstorms to move through ahead of a cold
front. Some fog is in place, likely moving in off of Lake
Michigan, at the MTW TAF site. Otherwise, occasional MVFR
ceilings can be expected through early Friday morning before
improved flying conditions arrive.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......Hykin
AVIATION.......Cooley
Hazardous weather outlook, May 19, 3:17 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
317 PM CDT Thu May 19 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
317 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible late this
evening and overnight. Large hail and damaging winds are the main
hazards. Locally heavy rain and flooding is also possible if
storms train over the same location.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A few strong to severe storms are possible early Friday morning.
Large hail, strong winds, and locally heavy rain remain the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report an hail, wind damage, or
flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-202030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
317 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Hazardous conditions to small craft are expected late tonight on
the Lake Michigan nearshore waters due to persistent southeast to
south winds and high waves.

There will be a chance of thunderstorms overnight. Any
thunderstorms could pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Hazardous conditions to small craft are expected through Friday
afternoon on the Lake Michigan nearshore waters due to persistent
southeast to south winds and high waves.

There will be a chance of thunderstorms on Friday. Any
thunderstorms could pose a hazard to mariners.

KLJ/Hykin

In the hours before

Special weather statement, May 19, 5:16 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Green Bay WI
516 PM CDT Thu May 19 2022

WIZ030-192300-
Marathon WI-
516 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northwestern
Marathon County through 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owen, or 16 miles southwest of Medford, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Abbotsford around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8992
      4486 8992 4487 9032
TIME...MOT...LOC 2215Z 267DEG 43KT 4499 9061

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kotenberg
Special weather statement, May 19, 6:04 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
604 PM CDT Thu May 19 2022

WIZ018-019-030-192345-
Langlade WI-Marathon WI-Lincoln WI-
604 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Marathon and southwestern Langlade Counties
through 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Council Grounds State Park, or 13 miles west of
Wausau, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wausau around 615 PM CDT.
  Rib Mountain around 620 PM CDT.
  Weston around 625 PM CDT.

Other locations impacted by this storm include Glandon, Ringle,
Ackley Wildlife Area, Schofield, Nutterville, Hatley, Sunset, Camp
Phillips Scout Camp, Hogarty and Norrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4515 8983 4516 8922 4482 8922 4491 8985
TIME...MOT...LOC 2304Z 272DEG 46KT 4503 8990

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Kotenberg
Local storm report, May 19, 6:30 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
630 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             WAUSAU                  44.96N 89.63W
05/19/2022  M0.50 INCH       MARATHON           WI   PUBLIC

&&

AK
Special weather statement, May 19, 6:42 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
642 PM CDT Thu May 19 2022

WIZ030-031-200030-
Shawano WI-Marathon WI-
642 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of east central
Marathon and western Shawano Counties through 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weston, or 7 miles southeast of Wausau, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Wittenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4499 8955 4496 8898 4494 8898 4494 8893
      4472 8894 4483 8966
TIME...MOT...LOC 2342Z 281DEG 38KT 4490 8953

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kotenberg
Local storm report, May 19, 6:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
643 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     WAUSAU                  44.96N 89.63W
05/19/2022  M51 MPH          MARATHON           WI   ASOS

&&

KEITH.COOLEY
Special weather statement, May 19, 6:44 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Green Bay WI
644 PM CDT Thu May 19 2022

WIZ019-030-031-200015-
Shawano WI-Langlade WI-Marathon WI-
644 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northeastern
Marathon, southwestern Langlade and western Shawano Counties through
715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Antigo, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Antigo around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 8944 4512 8942 4516 8943 4517 8898
      4493 8898 4495 8946
TIME...MOT...LOC 2344Z 263DEG 34KT 4505 8936

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kotenberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:13 PM CDTSpecial Weather StatementGRBForest, Lincoln, Oneida47 min
May 18, 7:37 PM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln38 min
May 18, 8:07 PM CDTSpecial Weather StatementGRBMarathon38 min
May 18, 8:17 PM CDTSpecial Weather StatementGRBFlorence, Marinette, Menominee28 min
May 18, 8:47 PM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Portage, Shawano28 min
May 18, 9:00 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood30 min
May 18, 9:29 PM CDTSevere Thunderstorm WarningGRBMarathon, Wood46 min
May 18, 10:15 PM CDTSevere Thunderstorm WarningGRBPortage, Wood15 min
May 18, 10:33 PM CDTSpecial Weather StatementGRBWaushara42 min
May 19, 3:13 AM CDTSmall Craft AdvisoryGRB37 hr
May 19, 5:16 PM CDTSpecial Weather StatementGRBMarathon44 min
May 19, 5:44 PM CDTSevere Thunderstorm WarningGRBMarathon31 min
May 19, 6:04 PM CDTSpecial Weather StatementGRBMarathon41 min
May 19, 6:42 PM CDTSpecial Weather StatementGRBMarathon48 min
May 19, 6:44 PM CDTSpecial Weather StatementGRBLanglade31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.